Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 16, NWS Las Vegas, NV

June 11, 2023Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jun 11, 2023, 1:23 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2023, 1:23 PM PDT (20:23 UTC)
Expired
Jun 11, 2023, 4:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 145 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3696 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WGUS55 KVEF 112023
FFWVEF
CAC027-112330-
/O.NEW.KVEF.FF.W.0016.230611T2023Z-230611T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
123 PM PDT Sun Jun 11 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern Inyo County in south central California...

* Until 430 PM PDT.

* At 123 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Furnace Creek, Badwater Road, Artists Palette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3637 11679 3626 11675 3620 11674 3612 11673
      3608 11673 3608 11695 3625 11703 3638 11701
      3641 11700 3641 11681

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
2 follow-up statements
851 
WGUS75 KVEF 112146
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
246 PM PDT Sun Jun 11 2023

CAC027-112330-
/O.CON.KVEF.FF.W.0016.000000T0000Z-230611T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
246 PM PDT Sun Jun 11 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT THIS 
AFTERNOON FOR SOUTHEASTERN INYO COUNTY...

At 246 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain have begun to weaken across the warned area. Flash flooding is 
ongoing.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Furnace Creek, Badwater Road, Artists Palette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3637 11679 3626 11675 3620 11674 3612 11673
      3608 11673 3608 11695 3625 11703 3638 11701
      3641 11700 3641 11681

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
570 
WGUS75 KVEF 112325
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
425 PM PDT Sun Jun 11 2023

CAC027-112335-
/O.EXP.KVEF.FF.W.0016.000000T0000Z-230611T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
425 PM PDT Sun Jun 11 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM PDT THIS AFTERNOON FOR 
SOUTHEASTERN INYO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3637 11679 3626 11675 3620 11674 3612 11673
      3608 11673 3608 11695 3625 11703 3638 11701
      3641 11700 3641 11681

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 1:29 AM PDT, 11 hours 54 minutes earlier.

Area forecast discussion, Jun 11, 1:29 AM PDT, 11 hours 54 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
129 AM PDT Sun Jun 11 2023

.SYNOPSIS...An incoming weather system will bring widespread
shower and thunderstorm activity to the region through Monday.
Temperatures will cool markedly as well through Monday before
gradually returning to near normal by the end of next week.

&&

.SHORT TERM...through Monday night.

Closed low pressure system currently off the southern California
coastline has spread a broad south or southeasterly flow across
the forecast area early this morning. Convection from yesterday
afternoon never really quit across northern Inyo County and
additional rounds of showers and thunderstorms have continued to
erupt overnight within a broadly diffluent flow aloft and some
help from the upslope component of the flow with the Sierra and
White Mountain ridgelines. Bumped up PoPs across western Inyo
county this morning where additional showers will remain possible
through the morning hours.

By sunrise, the offshore low will begin to creep inland with cold
mid level temperatures of -15C to -18C spreading into the Mojave
Desert. This may kick off some early morning showers across the
western deserts, but heavier storm activity is expected by early
afternoon as the heating of the day is realized. Tonight HREF
guidance continues pinpoint central and eastern San Bernardino
County, Inyo County, and western Clark counties as the focus for
the heaviest thunderstorm activity today, which closely lines up
with where the cold core aloft will be spinning. Given the cold
air aloft, a few of the stronger storms may produce some small
hail. Greater concern will be continued pockets of heavy rainfall,
especially across the more sensitive desert terrain of Death
Valley and the Mojave Preserve, as well the Sierra/Owens
Valley/White Mountains region which has observed quite a bit of
rainfall already. The WPC continues to highlight this area in a
marginal risk of excessive rainfall which looks good based on the
current forecast.

The closed low will move northeast to be parked largely overhead
of Las Vegas by tonight into Monday morning, which will encourage
some lingering overnight showers especially across southern Nevada
and the Southern Great Basin. Chances of measurable rainfall in
Las Vegas remain fairly low, but there is some chance of a few
hundreths if some more organized shower bands can push into the
valley.

The low will begin to drift northeast into Utah on Monday, but an
unstable northwesterly flow will persist on the backside of the
low, with one more day of scattered showers and storms, some of
which may again produce localized heavy rainfall. Outside of the
storm chances the next few days, temperatures will remain well
below normal with the widespread clouds and shower activity
expected.

.LONG TERM...Tuesday through Sunday.

By Tuesday, the upper low which brought precip chances and
unseasonably mild temperatures should be shearing apart, with one
piece moving away to the east and the other retrograding to the
southwest. There is quite a bit of model spread in the position
and track of the low that retrogrades back over the eastern
Pacific, with some solutions leaving it well offshore and others
showing it drifting back inland during the period. Thus,
confidence is moderate at best. This forecast assumes that the low
will remain southwest of our area, which will allow precip
chances to retreat to the northern third or so of our CWA, and
also kick start a warming trend as heights rise in response to
high pressure over Mexico bulging northwest in between the two
lows. If this solution pans out, expect a dry late week and
weekend, with increasing chances for KLAS finally reaching 100F
for the first time of the year. On the other hand, if the low
drifts back inland, warming would be suppressed and chances for
showers and thunderstorms would increase.

&&

.AVIATION...For Harry Reid...Winds pick up out of the southeast
later this morning along with moderate gusts. Thunderstorms are
expected to develop during the afternoon around the Las Vegas
Valley. While it is unlikely that any storms will directly impact
the terminal, outflow from the storms may cause sudden changes in
wind direction and bring busts of stronger gusts. Outside of storms,
the prevailing wind direction should switch to the southwest in the
early evening. Storm intensity is expected to subside after
sunset along with overall wind speeds but some lingering showers
will remain possible overnight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorm activity in Inyo County should slow down
early this morning. However, another round of thunderstorms is
expected to impact most of eastern California and southern Nevada
starting in the afternoon, lasting into the late evening. The
primary hazard is outflow winds, which may cause sudden changes in
wind direction and stronger gusts. Some storms may also bring bursts
of heavy rainfall. Direct thunderstorm impacts cannot be ruled out
over KBIH or KDAG. Outflows are the main concern for the Las Vegas
Valley, including KHND and KVGT. Outside of storms, winds should
generally maintain a southerly to southeasterly direction during the
day with gusts in the afternoon.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Outler
LONG TERM...Morgan
AVIATION...Meltzer

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:14 AM PDTAreal Flood AdvisoryVEFInyo3 hr
Jun 11, 12:55 PM PDTAreal Flood AdvisoryVEFInyo3 hr
Jun 11, 2:31 PM PDTAreal Flood AdvisoryVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.